FAQ

Find answers to some of the more frequently asked questions on the Forums.

Forums guidelines

Our guidelines keep the Forums a safe place for people to share and learn information.

Side effects

Rod_NR93
Community Member
Hi all. I'm struggling and would appreciate some feedback.

Upon the suggestion of my psychiatrist, I have just started a second line treatment in addition to my regular antidepressant. As per the rules I can't name it here but it's a supplement with good scientific evidence showing its effectiveness against depression. I trust his professional judgement in suggesting it to me.

I started it six days ago and I've had varying results. On the plus I'm seeing signs of improved mood at times but it's still intermittent and unstable. I'm getting bad side effects though as in intermittent nausea and a more depressed mood with the nausea. The nausea is a common side effect but it is really getting me down. I feel noticeably less depressed, then the nausea kicks in and my mood plummets. It's very up and down.

I really want this to work and there are good signs, but the nausea and accompanying depressed mood is vile. I really want the benefits to grow and the nausea and accompanying mood slump to ease. So far though no, even after halving the dose this morning.

Is this normal? Will it pass? I need this treatment to work. The only antidepressant to work for me and without unacceptable side effects is the one I'm on but it needs augmenting, hence the supplement.

I'm really worried.

(I'm not having thoughts of self harm though. I'm quite safe.)

Thank you
5 Replies 5

sunnyl20
Valued Contributor
Valued Contributor

Hi Rod_NR93,

I'm sorry to hear that you're struggling right now and that this is causing you so much worry. Nausea can be difficult to cope with, (and yes "vile" as you say!) especially when the waves of nausea are not predictable. It is understandable that it is affecting your mood and that you're finding it hard to know the best way forward. Are the improvements in mood worth persisting, does the improvement outweigh the disadvantages? Have you found anything that helps the nausea at all? Is it an option to look at possible pharmaceutical and/or non-pharmaceutical methods to help? I would really encourage you to contact your psychiatrist or GP if possible to see if they are able to help you make a plan moving forward or give you any indication as to whether the side effects subside with time. You are definitely not alone in struggling with medications and side effects. Finding the right one can be a slow and confusing process sometimes, and it can be hard to be patient with it. But it sounds like you have made a little progress, even though it is a bit two steps forward one step back. Sorry if this is no help. But please know you are not alone in what you're experiencing.

If and when you feel up to it, feel free to talk more. Take care.

CalmCat
Champion Alumni
Champion Alumni

Hi Rod_NR93,

Thank you for sharing such a raw and open post.

Unfortunatley med's have side effects, but you have the power to way up the postitives and negatives. You can get med's to ease your tummy in the meantime, or you could try ginger tea which will help your tummy. But it sounds like what your taking is doing wonders, keep up the good work and let us know how the side effects are going.

Regards,

D

Lyrical
Community Member

Hi RodπŸ‘‹ Just read your post and wondering how you are doing? I HATE nausea!! My suggestion would be to see your GP regarding medication for nausea especially if you feel you are benefiting from your new antidepressant. I realise it's adding yet another pill but I've found no bad side effects in my experience with anti nausea meds.

All The Best

Rod_NR93
Community Member
Hi Lyrica. I had to stop the supplement due to the nausea but have just today started a different brand, one that's supposed to be gentler on the stomach. Not sure about it yet though. Felt fine for six hours after taking it then some nausea hit again after eating a rich lunch.

Guest_4643
Community Member

Hi, welcome.

I'm sorry you're experencing side effects. Please remember that all mental health medication such as antidepressants of any kind are different for everyone - some may experience side effects and not tolerate it, some might not, and so on. So what I'm trying to say is that it's normal to experience side effects including nausea. You can look up side effects of your medication on Google or ask a professional to ease your mind a little.

I would suggest if you have anything that's bothering you such as side effects etc to contact a GP, Psychiatrist etc if you have one.

We can help and reassure you here but we're not professionals. Just a friendly reminder that's all. We're still here for you, as am I.

Hopefully you feel better and can tolerate the meds. Best of luck.